Drugs and dizziness

Intoxication with drugs that affect the vestibular system can cause dizziness and imbalance. There is often nystagmus, abnormal jerking eye movements that indicate that the vestibular system is not working properly. Usually there is also a tendency to stagger when walking, called ataxia. Most of these drugs affect the cerebellum of the brain, a part of the brain at the base of the skull used to coordinate movement and balance. Intoxication with certain drugs may also affect the inner ear.

People with disease of the cerebellum have slurred speech, tend to stagger, and develop nystagmus when the eyes are turned to the side. Alcohol and other intoxicating drugs disturb the function of the cerebellum, so symptoms of intoxication are often very similar to those of cerebellar disease.

Nicotine from cigarettes, chewing tobacco or gums can cause nystagmus and imbalance, particularly in people who are not used to this drug. Nicotine directly affects receptors in the vestibular system both in the inner ear and in the brain. Usually the dizziness is quite mild, but abnormalities can be detected on vestibular system testing.

Prescribed medications can cause symptoms of intoxication. Dizziness is one of the most common side effects of many different medications, however it is less common for medications to cause the room to spin. Anticonvulsant medications used for seizure disorders and sedative medications are likely to have these effects. Typically, these alter the function of the cerebellum, causing gaze-evoked nystagmus, a visible rhythmic jerking of the eyes when looking far to the side, upward or downward. There is often ataxia, slurred speech, and clumsy hand movements. Phenobarbital, other barbiturates, Dilantin, valium, and other benzodiazepines can cause these symptoms. Street drugs can also impair cerebellar function. Drugs such as ketamine, phencyclidine (PCP), and gamma-hydroxybutyrate (GHB) can all cause symptoms of intoxication. Pesticide poisoning may cause nystagmus, dizziness, and loss of balance in addition to several other toxic symptoms.

Rarely, drugs can permanently damage the inner ears. This is called ototoxicity. The symptom can include new hearing loss or ringing in the ears that worsens if the drug is continued. There is a loss of balance, and the room can appear to shift when the head is moved. This kind of reaction can be set off by certain kinds of antibiotics given intravenously for serious infections. Ototoxicity can also occur from certain drugs used for cancer chemotherapy. If you notice hearing loss, ringing in the ears, or difficulty keeping the eyes focused when on IV antibiotics or cancer treatment, let your provider know immediately.

Published by Vertigone

I translate the medical world of dizziness for non-medical people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: